Local News

Health officials warn of contaminated drugs

Posted July 29, 2008

Map Marker  Find News Near Me

— A dozen people have gone to Wake County emergency rooms in the past week after ingesting cocaine or heroin that might have contaminated, public health officials said Tuesday.

Some of the 12 spent time in intensive care, but all recovered quickly, officials said.

The majority of the victims have been between the ages of 18 and 26, and the occurrences seem to be concentrated in those who live in southeast Raleigh, officials said. No similar cases have been reported outside of Wake County, they said.

County health officials said they aren't sure what substance is causing the problem, but they said it is similar to the effects of Clenbuterol, a veterinary-grade drug that was found as a contaminant in both cocaine and heroin during an outbreak that occurred over several states in 2005.

Patients might complain of heart palpitations, fast heart rates, anxiety, agitation, tremor, chest pain, shortness of breath and nausea. Health care providers are also seeing elevated blood sugar and low blood potassium levels in these patients. Anyone who experiences these symptoms after using heroin or cocaine should call 911 immediately, officials said.

Wake County health officials are investigating the cause of the contamination and are awaiting lab results to try and identify the contaminant. Anyone with information about the contaminated drugs is asked to call the Raleigh Police Department at 919-890-3550 or 919-890-3555.

2 Comments

This story is closed for comments.

Oldest First
View all
  • Z Man Jul 29, 2008

    We are spending kazillions on the 'war on drugs'. We send billions to south america so the officials there can pilfer. We spend millions on law enforcement and prisons to hold drug addicts. When are we going to learn that the war on drugs cannot be won?

    This is yet another reason to leagalize all drugs.

  • PikeMom4real Jul 29, 2008

    Patients might complain of heart palpitations, fast heart rates, anxiety, agitation, tremor, chest pain, shortness of breath and nausea.

    I was under the impression cocaine and herione both would give these symptoms. Isn't it something,they take the drugs,then want the state to pick up their ER tab because of their very own willful intent???? SE Idiots.Keep using,it's fine by me.